Mindfulness: The Gateway to Insight
Joseph Goldstein, Sharon Salzberg, and Andrea Castillo
Tuesday, October 27 – Friday, October 30
Contemporary uses of the word mindfulness tend to emphasize how we can more fully inhabit our lives, being present with whatever is happening in the moment. While this in itself is of great benefit, the classical practice of mindfulness explores the understanding of our lives more deeply: what brings us happiness, what are the causes of suffering, are we as alone as we tend to think we are, are we in control of anything?
Developing insight and wisdom is considered the most important function of mindfulness, revealing both personal insights into our own conditioning and universal insights into the three characteristics of impermanence, unsatisfactoriness and emptiness. This course will explore the nature of insight and these three characteristics as a vehicle to liberation. It will consist of talks, guided meditations and Q&A. Beginning and more experienced meditators are welcome.
Registration gives you access to the livestream event as well as unlimited access to each recorded session through our replay library.
Cost is sliding-scale: $79, $129, or $329. Registration fees support the Insight Meditation Society’s work online and at our physical retreat centers in Barre, MA.
Financial Assistance is available. We welcome you to reach out, nobody will be turned away for lack of funds. To inquire, please email firstname.lastname@example.org.
A note on dana (generosity)
Most IMS teachers—like insight teachers around the world—rely on the generosity of students for their livelihood and receive no compensation from course fees. All IMS online teachers are offered a dana guarantee by IMS to ensure they receive a minimum level of financial support for this offering. (Click here to learn more about the dana practice.) There will be an opportunity for you to offer a contribution to teachers at the end of this course.
Daily Schedule — Tuesday, October 27 through Friday, October 30:
All times listed in Eastern Daylight Time (EDT)
Note: all sessions will be recorded and posted so you can view later if you miss the livestream.
10:00 AM – 11:30 AM EDT (1.5 hours) Sharon Salzberg
1:00 PM – 1:45 PM EDT (45 minutes) Andrea Castillo
4:00 PM – 5:30 PM EDT (1.5 hours) Joseph Goldstein
7:00 PM – 7:45 PM EDT (45 minutes) Andrea Castillo
Joseph Goldstein has been leading insight and lovingkindness meditation retreats worldwide since 1974. He is a cofounder of the Insight Meditation Society in Barre, Massachusetts, where he is one of the organization’s guiding teachers. In 1989, together with several other teachers and students of insight meditation, he helped establish the Barre Center for Buddhist Studies. Joseph first became interested in Buddhism as a Peace Corps volunteer in Thailand in 1965. Since 1967 he has studied and practiced different forms of Buddhist meditation under eminent teachers from India, Burma and Tibet. He is the author of Mindfulness: A Practical Guide to Awakening, A Heart Full of Peace, One Dharma: The Emerging Western Buddhism, Insight Meditation: The Practice of Freedom, The Experience of Insight, and co-author of Seeking the Heart of Wisdom and Insight Meditation: A Correspondence Course.
Sharon Salzberg is a meditation pioneer and industry leader, a world-renowned teacher and New York Times bestselling author. As one of the first to bring meditation and mindfulness into mainstream American culture over 45 years ago, her relatable, demystifying approach has inspired generations of meditation teachers and wellness influencers. Sharon is co-founder of The Insight Meditation Society in Barre, MA, and the author of eleven books, including the New York Times bestseller, Real Happiness, now in its second edition, her seminal work, Lovingkindness and her newest book, Real Change: Mindfulness To Heal Ourselves and the World, coming in September of 2020 from Flatiron Books. Sharon’s secular, modern approach to Buddhist teachings is sought after at schools, conferences and retreat centers around the world. Sharon is the host of her own podcast, The Metta Hour, featuring 100+ interviews with the top leaders and voices in the meditation and mindfulness movement, and her writing can be found on Medium, On Being, the Maria Shriver blog, and Huffington Post. Learn more at www.sharonsalzberg.com
Andrea Castillo has practiced Insight Meditation since 1998. Her teachers have been Gil Fronsdal and Andrea Fella. Andrea has taught Dharma in Spanish at the Insight Meditation Center since 2011, and offers residential retreats in the US and Latin America. She completed a Ph.D. in the Humanities at Stanford University in 2009. Andrea is a graduate of the Sati Center Chaplaincy Training Program, the Dharma Mentoring Training Program, and the Local Dharma Leaders taught by Gil Fronsdal and Andrea Fella. Presently she is part of the Insight Meditation Society’s Teacher Training.